The heat is again on alternative medicines after the Therapeutic Goods Administration (TGA) issued a recall for a product that claimed to treat “various complaints including mild bronchitis” but contained a product at a concentration that could be toxic to humans.
And, in the wake of two recent studies, scientists are questioning why potentially unsafe herbal supplements are allowed to be sold.
The TGA says that it tested Jin Gui Shen Qi Wan pills, a complementary medicine used in traditional Chinese medicine, and found them to contain levels of aconitum alkaloids that are higher than the limit permitted for a listed medicine.
“These substances can pose an unacceptable risk to health,” it said. “Aconitum alkaloids are toxic to humans. Poisoning with these compounds may affect the heart, the nervous system and the gastrointestinal system.”
Scientists say that some manufacturers of herbal drugs are flouting regulations by not labelling potentially toxic ingredients. They warn that “despite current monitoring approaches, contaminated and adulterated products are still reaching the consumer. We suggest that a better solution is stronger pre-market evaluation using techniques such as that outlined in this study.”
Such techniques include toxicological screening and DNA sequencing. “These were used in a sophisticated analysis of 135 complementary and alternative medicines that found almost half were contaminated, or purposefully adulterated with animal ingredients such as bat faeces, common allergens such as nuts and wheat, undeclared pharmaceuticals and toxins, including unacceptable levels of heavy metals,” The New Daily reports.
“The medicines investigated in the study are commonly sold in Australian pharmacies or online, and are marketed for diet, gut health, weight loss and cardiovascular health.”
In YourLifeChoices’ Retirement Matters Survey 2019, 55 per cent of 5082 respondents said they took supplements and vitamins regularly.
A report by researchers at the University of Adelaide, Curtin University and Murdoch University and published in the Journal of Pharmaceutical and Biomedical Analysis said: “Researchers have discovered safety concerns after testing complementary and alternative medicine (CAM) products purchased from pharmacies, health food stores, traditional herbal retailers and online in Australian capital cities.
“Samples came in various forms including tablets, capsules, gel capsules, tea, chewable tablets and gummies, honey, liquids and powders, and included Western herbal medicines and supplements, traditional Chinese medicines and Ayurvedic products.
“Twenty-six per cent of samples contained pharmaceuticals – 20 per cent of these were declared on the label or explained by the ingredient list, for example, caffeine from green tea.
“However, five per cent … of the samples contained additional unexplained pharmaceuticals, such as caffeine, synephrine, ephedrine and related alkaloids, paracetamol, chlorpheniramine, and trace amounts of mycophenolic acid and buclizine (a drug no longer in use in Australia).”
Chlorpheniramine is an over-the-counter antihistamine and the researchers noted that “the packet must carry a sedation warning, as impairment occurs even at low doses”.
Dr Evan Ackermann, past chairman of the Royal Australian College of General Practitioners Expert Committee-Quality Care, wrote in the college newsletter that regulations for complementary and alternative medicines had failed repeatedly and that post-marketing surveillance was inadequate.
“The current TGA … approach to these listed medicines is simply a perfunctory policy approach to patient safety, a real abrogation of responsibilities by government and TGA to protect patients,” he said.
“This report … details a number of instances where product content could cause safety problems, such as nut allergy.”
If you are seeking information about a product or wish to report a problem, go to the TGA safety information page.
If you enjoy our content, don’t keep it to yourself. Share our free eNews with your friends and encourage them to sign up.